Article Text

PDF

Acetonitrile ingestion: delayed onset of cyanide poisoning due to concurrent ingestion of acetone.
  1. M. D. Boggild,
  2. R. W. Peck,
  3. C. R. Tomson
  1. Department of Medicine, Leicester Royal Infirmary, UK.

    Abstract

    A fatal case of acetonitrile ingestion is reported. The patient presented having apparently taken an overdose but was well until around 24 hours after the supposed ingestion, when cardiovascular collapse and profound metabolic acidosis developed. Later investigation revealed that the patient had taken acetone and acetonitrile. Acetone is known to slow the metabolism of acetonitrile to cyanide, thereby delaying the appearance of toxicity.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.